about     photos     itsan     facebook

Tuesday, 21 January 2014

I really didn't want to have to write this post...

I was almost tempted to just disappear off the radar but I figured I owe it to those of you who have supported me this past week!

So on Sunday I collapsed and was rushed to hospital. I was given morphine and sedatives because I was in so much pain with my skin and was pretty hysterical at this point. When I came round I was given a concoction of tablets but I was still pretty out of it and not really listening to what was said, just swallowed it all down desperate to feel better.

What I actually had was an antibiotic, an antihistamine and, yep, you guessed it, some oral steroids.

Obviously I'm absolutely devastated about this, I spoke with a dermatologist and he was really understanding about TSA/TSW, he said he definitely agreed that my skin problem was directly caused by me coming off of my Betnovate oiintment.

So, for now, I am on a dose of oral steroids which I will taper down quite quickly, and cyclosporine, an immunosuppressant.
I'm really sad I wasted those 8 days off topical steroids, they were really hard and I'm disappointed to think they were for nothing but... they have made me realise that Red skin syndrome/topical steroid addiction is very very real.

I'm very realistic, I know that at some point once I'm finished with oral steroids and cyclosporine that I'm going to have to go through TSW again, but right now that's just not something I can think about. I was a mess by Sunday, I hadn't washed or eaten properly and I just wasn't coping. I don't think I am really emotionally ready for the long, hard journey that is topical steroid withdrawal.

As for now, as you would expect, my skin is clearing up so well, it's hard to contemplate that something that makes my skin feel so good is so bad long term. 

But yes, I really don't want to disappoint or dissuade anyone, I wish I was strong enough to come off my steroids but realistically I'm not at a stage in my life when I can.

I'm going to keep this blog open because I know I will have to go through TSW at some point and I hope you'll all be here to support me in the future when I do.

Sarah x


  1. Sarah, do not beat yourself up over this! This post is actually really useful, because it show what TSw can do to the body. It is very real and very distressing.

    A similar thing happened to one of our itsan forum members who briefly had to go back on the orals. It is a setback but it is not the end of the world and I don't think you wasted last week,

    Do what you need to do to get right. If TSW is not something you can cope with right now then fair enough. Remember we are here to support you whatever your decision and we understand how hard this can be.

    Much love and best wishes.

    Lou x

  2. Thanks so much, it's lovely to know people are still supporting me even tho I've had to go on the dreaded orals.
    I'm going to be tapering off tem and staying in the ciclo and i hope that will be emough for me to be able to cope with going through TSW a second time.

    Love Sarah xx

  3. Hi Sarah, I just came across your blog for the first time this morning. I'm so sorry to hear about your troubles. TSW is truly a terrible and difficult journey. I'm currently taking my second shot at TSW. I tried for a period of a couple months last year, but wash't able to follow through. I just started my second attempt at the beginning of the New Year and, thus far, it's actually been much easier than the first time (so there might be hope for your 2nd time to be easier too!).

    You deserve support no matter what you do with steroids. TSW is a nightmare, but being on steroids doesn't actually feel that great either. You still feel pain, discomfort and (probably) embarrassment all the time! Your skin feels anything but normal. The steroids just make it all a little more tolerable. But I know you're still suffering.

    We all have to do what's right for ourselves and our lives. You need to do what's right for you and do things in your own time.

    Best wishes now and always,

  4. By the way, here's my blog: itchyskinjourney.blogspot.com

  5. Hi Stacey
    Thanks so much for your supportive words, I realy am feeling very down right now about being back on steroids, so many people in the community are scaring me about how difficult my second time will be so its so nice to hear that your second time has been easier. I know I'm only delaying the inevitable but I just could not carry on the way i was. I'm hoping the ciclo will make my next time a little bit easier as well as the fact that I now know what to expect a little bit more, I don't think I had any idea of how hard it was going to be when I quit the last time.

    I've had a little look at your blog, I'll be sure to follow your journey.
    Sarah x

  6. Hi Sara,

    I'm sorry about your rough time and totally understand as my withdrawal was rough and I ended up on low doses of oral for about a month before I found Kelly. I just got back on the horse and rode it with no strength at all for a long time. I had to use pain meds and sedatives but made it to a better place so don't beat yourself up, hun. Take it easy and know that one day at a time works the best. ;) xx

  7. Thanks Joey, taking it one day at a time is definitely the best advice there is! I'm just going to try and take my mind off it for a while and at least enjoy my clear skin while I can!